Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2000, 2:15 AM CDT for Dubuque County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 10, 2000, 2:15 AM CDT (07:15 UTC)
- Expired
- Jul 10, 2000, 3:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WUUS53 KDVN 100715 SVRMLI IAC061-100815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 AM CDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 315 AM CDT * AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WAUPETON TO 12 MILES WEST OF WORTHINGTON...MOVING EAST AT 50 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE SHERRILL...SAGEVILLE... ROSE...ROCKDALE...PEOSTA...OLD BALLTOWN...MEKEE...LORE...EDMORE... DUBUQUE...COTTAGE...BERNARD...BANKSTON...BALLYCLOUGH...BALLTOWN AND ASBURY THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR NORTHEASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTHEASTERN IOWA. LAT...LON 4273 9101 4231 9117 4230 9062 4260 9067 CROSBIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 11 hours 18 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 257 PM CDT SUN JUL 9 2000 18Z SURFACE ANALYSIS HAS A SYNOPTIC LOW AT KMCK WITH A COLD FRONT RUNNING INTO CENTRAL COLORADO. A STATIONARY FRONT RUNS NORTHEAST TO KMHE AND THEN BECOMES A COLD FRONT RUNNING EAST NORTHEAST ACROSS MINNESOTA AND NORTHERN WISCONSIN. ON THE MESOSCALE...MESO HIGHS WERE NOTED NEAR KMCW AND A LITTLE EAST OF KIOW. A MESO COLD FRONT RUNS ALONG A KFSD...KCIN...KEOK...KPIA...TO KARR VICINITY WITH ANOTHER BOUNDARY BEHIND IT FROM KDSM TO KGBG. OTHER BOUNDARIES WERE ACROSS WISCONSIN WITH SEVERAL TROFS FROM NEBRASKA INTO TEXAS. WATER VAPOR AND PROFILER DATA HAS A SHORTWAVE MOVING THROUGH WESTERN IOWA WHICH HELPED SUPPORT CONVECTION EARLIER TODAY. OTHER SHORTWAVES WERE NOTED IN THE CENTRAL AND SOUTHERN PLAINS. A SIGNIFICANT SHORTWAVE WAS MOVING OUT OF WYOMING INTO THE PLAINS. SATELLITE SHOW THINNING CI DEBRIS ACROSS THE FORECAST AREA WITH SOME LOWER AC BELOW. CU WAS DEVELOPING ALONG THE WESTERN EDGE OF THE MESO FRONT BETWEEN KFSD AND KCNC. DVN 88D SHOWS REMNANTS OF MORNING CONVECTION AS A NARROW LINE OVER CENTRAL ILLINOIS. MOISTURE ANALYSIS HAS 65 TO 70 DEW POINTS OVER THE FORECAST AREA IN THE COLD POOL WHILE MID 70 DEW POINTS LIE ON THE OTHER SIDE OF THE MESO FRONT. PROBLEMS THIS PACKAGE ARE CLOUDS/TEMPS/PRECIP TIMING...AND POSSIBLE NEED FOR HEADLINES. 12Z MODELS DID A FAIR JOB OF INITIALIZING THIS MORNING BUT NONE WERE HANDLING THE MESOSCALE FEATURES AT ALL AT 18Z WHICH IS TO BE EXPECTED. OVERALL THE AVN MAY BE THE WINNER EVER SO SLIGHTLY OVER THE ETA. NGM NOT DOING VERY WELL BUT LATER IN ITS FORECAST CYCLE THE POSITION OF THE SURFACE FRONT DOESN/T LOOK TOO BAD. THEREFORE WILL GO WITH MAINLY THE ETA BUT ADJUSTED SOUTH AND WEST SLIGHTLY...AND MIX IN A LITTLE OF THE AVN AND NGM. MESOSCALE TO BE THE DRIVING FORCE FOR THIS PACKAGE AND ETA DOES GIVE SOME HINTS. WEAK LLJ IN THE PLAINS TO STRENGTHEN TO 40-50 KNOTS OVERNIGHT ALLOWING MCS/MCC TO DEVELOP IN THE MISSOURI VALLEY SOMEWHERE BETWEEN KTQE AND KSFD. QG FORCING AND CONDENSATION PRESSURE DEFICITS INDICATE A GENERAL EASTWARD MOVEMENT OVERNIGHT... ROUGHLY ALONG THE H85 THERMAL GRADIENT. COMPLEX SHOULD TURN MORE SOUTEHAST AND THEN SOUTH AS IT MOVES OVER THE FORECAST AREA LATE TONIGHT/MONDAY MORNING. GOOD INFLOW AND HIGH PW/S TO ALLOW VERY EFFICIENT RAINFALL PRODUCTION OVERNIGHT WITH HEAVY RAINFALL LIKELY. SOILS OVER THE AREA ARE STILL QUITE MOIST WITH FFG VALUES 2.5 INCHES OR LESS FOR THREE HOURS. POTENTIAL EXITS FOR 2-3 OR HIGHER AMOUNTS OVERNIGHT INTO MONDAY SO WILL RAISE FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA. ON MONDAY...COLD POOL FROM MCS/MCC SYSTEM AND COLD FRONT MOVING SOUTH TO KEEP TEMPERATURES BELOW GUIDANCE WITH PERIODS OF RAIN/TSRA FOR A GOOD CHUNK OF THE DAY. BRIEF DRY PERIOD SHOULD BE SEEN BEFORE ANOTHER SHORTWAVE INITIATES SOME MORE CONVECTION MONDAY NIGHT... POSSIBLY INTO TUESDAY MORNING. COLD FRONT TO STALL JUST SOUTH OF THE FORECAST AREA MONDAY NIGHT AND THEN BEGIN MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT. ANOTHER SHORTWAVE SHOULD INITIATE ANOTHER MCS/MCC TUESDAY NIGHT IN THE PLAINS AND TRACK EASTWARD THROUGH IOWA ALONG THE H85 GRADIENT. POTENTIAL EXITS HERE FOR ANOTHER ROUND OF HEAVY RAIN AS WELL. EXTENDED WISE...NOT MUCH TIME TO LOOK AT BUT LOOKS TO BE ACTIVE... ESPECIALLY WEDNESDAY AND POSSIBLY THURSDAY WITH MORE CONVECTION. FRIDAY FOR NOW APPEARS IT MAY BE THE BEST DAY WITH DRY CONDITIONS. AS MENTIONED EARLIER...WILL GO BELOW GUIDANCE FOR ON MONDAY...AND POSSIBLY FOR MUCH OF THE PERIOD. COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. .DVN...FLASH FLOOD WATCH LATE TONIGHT AND MONDAY MORNING. IAZ040>042-051>054-063>068-076>078-088-089 ILZ001-002-007-009-015>018-024>026-035 TI N
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:34 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 56 min |
| Jul 10, 1:53 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque | 4 hr |
| Jul 10, 2:35 AM CDT | Flash Flood Warning | DVN | Benton, Linn | 4 hr |
| Jul 10, 3:59 AM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.